Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 320, NWS Paducah, KY

July 26, 20124 counties in Missouri; Alexander County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 26, 2012, 4:29 PM CDT for 4 counties in Missouri; Alexander County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2012, 4:29 PM CDT (21:29 UTC)
Expired
Jul 26, 2012, 5:00 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alexander County, IL, Bollinger County, MO, Cape Girardeau County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 79 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:46 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2289 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS53 KPAH 262129
SVRPAH
ILC003-MOC017-031-201-207-262200-
/O.NEW.KPAH.SV.W.0320.120726T2129Z-120726T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  CENTRAL BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  SCOTT COUNTY IN SOUTHEAST MISSOURI...
  NORTHEASTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 500 PM CDT.

* AT 427 PM CDT...RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS CLUSTER OF STORMS WAS LOCATED NEAR ORAN...MOVING EAST
  AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ORAN...SCOTT CITY...BENTON...MORLEY...HAY-WOOD CITY...KELSO...
  LAMBERT...BLODGETT...THEBES...COMMERCE AND DIEHLSTADT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3711 8993 3715 9005 3727 8990 3729 8937
      3700 8936 3699 8937 3696 8937 3695 8942
      3691 8995
TIME...MOT...LOC 2128Z 281DEG 24KT 3710 8966
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:13 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 26, 3:13 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT THU JUL 26 2012

.UPDATE...
ISSUED AT 237 PM CDT THU JUL 26 2012

UPDATED MAINLY TO RAMP UP THUNDERSTORM CHANCES THIS AFTERNOON AND
EVENING AS A LINE OR BROKEN LINE OF STORMS WORK THEIR WAY FROM N/W
TO S/E DURING THAT TIME FRAME. ALSO MENTIONED DAMAGING WIND
GUSTS/LARGE HAIL AND HEAVY RAINFALL AS PWATS ARE RUNNING UP CLOSE
TO TWO INCHES. WILL GO WITH LIKELY CHANCES FOR NOW...MAINLY THIS
AFTERNOON ALONG N/W OF THE OHIO RIVER..AND THEN THIS EVENING
FARTHER S/E ACROSS MOST OF WRN KENTUCKY.

&&

.SHORT TERM...(LATER TONIGHT THROUGH SATURDAY)
ISSUED AT 237 PM CDT THU JUL 26 2012

SEE ABOVE DISCUSSION FOR MORE INFO ON DEVELOPING STORMS IN OUR
AREA TODAY INTO TONIGHT. IT NOW LOOKS AS THOUGH ANOTHER STRONG
IMPULSE MAY AFFECT THE THE EASTERN HALF OF THE REGION ON FRIDAY
AFTERNOON AS WELL. SFC TEMPS WILL HEAT BACK INTO THE UPPER 90S TO NEAR
100 AHEAD OF THIS SHORT WAVE AND ASSOCIATED COLD FRONT. GIVEN THE
UNSTABLE CONDITIONS EXPECTED AND THE LARGE SCALE ASCENT POSSIBLY
GENERATED WITH THIS MID LEVEL FEATURE...STORMS COULD ERUPT ONCE
AGAIN IN THE AFTERNOON OVER WESTERN KENTUCKY AND SOUTHWEST
INDIANA. IF STORMS DO MANAGE TO FORM...THERMAL PROFILES SUGGESTS
DAMAGING DOWN DRAFTS WOULD BE POSSIBLE...ALONG WITH DIME TO
QUARTER SIZED HAIL.

FRONT SHOULD SWEEP RAPIDLY THROUGH BY FRI NIGHT...HOPEFULLY TAKING
THE EDGE OFF THE HEAT AND HUMIDITY...BUT ALSO TAKING AWAY RAIN
CHANCES HEADING INTO THE WEEKEND.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) I
ISSUED AT 237 PM CDT THU JUL 26 2012

AN UPPER LEVEL RIDGE OVER THE PLAINS WILL RETROGRADE WESTWARD
THROUGH THE WEEKEND.  THIS WILL SET UP OUR REGION IN NORTHWEST
FLOW... ALLOWING A FRONT TO LIFT BACK NORTH OVER THE REGION.  MODELS
ARE ALL OVER THE PLACE AS TO WHERE SHOWER AND THUNDERSTORM CHANCES
WILL SET UP AND WHERE THE BEST CHANCES WILL BE.  INCLUDED SOME
SLIGHT CHANCE POPS ACROSS NORTH AND WEST PORTIONS OF THE PAH
FORECAST AREA FOR SUNDAY NIGHT.  WENT WITH DECENT CHANCES MONDAY
INTO TUESDAY...WITH THE SLIGHTLY BETTER CHANCES ACROSS OUR SOUTHEAST
COUNTIES.  STUCK WITH MAINLY DAYTIME CHANCES WEDNESDAY INTO
THURSDAY.

AFTER ONLY SLIGHTLY ABOVE NORMAL TEMPERATURES ON SUNDAY...A RETURN
OF SOUTH WINDS WILL INCREASE TEMPERATURES AND DEW POINTS FOR THE
WORK WEEK.  TEMPERATURES WILL CLIMB BACK TO THE MIDDLE 90S WITH DEW
POINTS BACK IN THE UPPER 60S TO AROUND 70 DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1232 PM CDT THU JUL 26 2012

HRRR/4.0KM WRF MODELS GENERALLY AGREE THAT SCATTERED TO NUMEROUS
THUNDERSTORMS SHOULD BEGIN TO INITIATE AROUND 20Z OVER SRN IL/SE
MO AND SW IN. IF THESE STORMS DO INDEED FORM...THEY WILL LIKELY
MOVE SOUTH SOUTHEAST AS A LINE OR BROKEN LINE OF THUNDERSTORMS.
THEY ALSO WOULD ENCOUNTER VERY UNSTABLE CONDITIONS IN MOIST/SOLAR
HEATED AIR NEAR THE SURFACE. THUS... STORMS COULD BECOME SEVERE
AT TIMES. BEST ESTIMATE/CHCS FOR STORMS LOOK TO BE FROM 22Z
THROUGH 02Z AT MOST TAF SITES ALONG THE OHIO RIVER VALLEY.-

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     ILZ075>078-080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MOZ076-
     086-087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR INZ081-
     082-085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     KYZ001>022.

&&

UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....RST
AVIATION...MEFFERT
Hazardous weather outlook, Jul 26, 3:19 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CDT THU JUL 26 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-270830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
319 AM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH 7 PM TODAY.
AFTERNOON HEAT INDICES WILL REACH ABOUT 105 DEGREES. SEE THE
EXCESSIVE HEAT WARNING PRODUCT FOR ADDITIONAL DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY HAZARD WILL BE LOCALLY DAMAGING WINDS. ISOLATED STORMS
MAY PRODUCE LARGE HAIL. THE SEVERE WEATHER RISK APPEARS HIGHEST
DURING THE AFTERNOON AND EVENING. THE RISK APPEARS GREATEST ALONG
AND NORTHWEST OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. ISOLATED
SEVERE STORMS CANNOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JP

In the hours before

Local storm report, Jul 26, 3:41 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 S CARBONDALE          37.68N 89.22W
07/26/2012  M1.00 INCH       JACKSON            IL   CO-OP OBSERVER

            QUARTER SIZE HAIL REPORTED SOUTH OF CARBONDALE

&&

SMITTY
Local storm report, Jul 26, 3:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
07/26/2012  M53 MPH          CAPE GIRARDEAU     MO   ASOS

&&

SMITTY
Local storm report, Jul 26, 3:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
07/26/2012                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            DAMAGE TO CONCRETE BUSINESS IN SOUTH CAPE GIRARDEAU.

&&

SMITTY
Local storm report, Jul 26, 4:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CHAFFEE                 37.18N 89.66W
07/26/2012                   SCOTT              MO   TRAINED SPOTTER

            UPROOTED TREES AND DOWNED POWER LINES IN TOWN.

&&

SMITTY
Local storm report, Jul 26, 4:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
07/26/2012                   SALINE             IL   TRAINED SPOTTER

            DOWNED TREES AND POWER LINES REPORTED IN HARRISBURG.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:27 PM CDTSevere Thunderstorm WarningPAHPerry48 min
Jul 26, 3:29 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Wayne31 min
Jul 26, 3:45 PM CDTSevere Thunderstorm WarningPAHScott45 min
Jul 26, 4:00 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard30 min
Jul 26, 4:21 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne39 min
Jul 26, 4:58 PM CDTSevere Thunderstorm WarningPAHScott32 min
Jul 26, 5:14 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Jul 26, 5:25 PM CDTSevere Thunderstorm WarningPAHBollinger35 min
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Scott, Stoddard, Wayne50 min
Jul 26, 5:41 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne34 min
Jul 26, 5:46 PM CDTAreal Flood AdvisoryPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne3 hr
Jul 26, 6:03 PM CDTSevere Thunderstorm WarningPAHButler, Mississippi, New Madrid, Scott, Stoddard42 min
Jul 26, 6:16 PM CDTSevere Thunderstorm WarningPAHButler, Ripley29 min
Jul 26, 6:26 PM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Scott, Stoddard19 min
Jul 26, 3:40 PM CDTSevere Thunderstorm WarningPAHWilliamson35 min
Jul 26, 4:14 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline46 min
Jul 26, 4:18 PM CDTSevere Thunderstorm WarningPAHPope, Saline, Williamson29 min
Jul 26, 4:43 PM CDTSevere Thunderstorm WarningPAHGallatin32 min
Jul 26, 5:46 PM CDTSevere Thunderstorm WarningPAHJackson, Union29 min
Jul 26, 6:00 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson45 min
Jul 26, 6:48 PM CDTAreal Flood AdvisoryPAHGallatin, White3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.